Hail, Bon Homme
- When
- August 18, 1:12 AM CST
- Where
- Bon Homme County, 4.54 mi WSW of Scotland
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.120, -97.810
Thunderstorms produced large hail at numerous locations in southeast South Dakota, south of Interstate 90, on August 18th, mostly during the late morning and afternoon. There were also a few reports of damaging thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail at numerous locations in southeast South Dakota, south of Interstate 90, on August 18th, mostly during the late morning and afternoon. There were also a few reports of damaging thunderstorm winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 17, 8:25 PM CST, 4 hours 47 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 925 PM CDT WED AUG 17 2011 .DISCUSSION... SCATTERED ELEVATED STORMS CONTINUE TO DEVELOP IN AREA OF STRONG THETA-E/MOISTURE ADVECTION AT/ABOVE 850MB THIS EVENING. WITH COVERAGE INCREASING A BIT...HAVE BUMPED UP POPS INTO MID-HIGH SCATTERED RANGE ACROSS PARTS OF SOUTHEAST SOUTH DAKOTA FOR THE LATE EVENING. STRONGEST ADVECTION SHIFTS EAST ACROSS THE CWA OVERNIGHT... BUT ELEVATED INSTABILITY MUCH WEAKER ALONG/EAST OF INTERSTATE 29 CORRIDOR SO WILL KEEP POPS IN LOWER END OF CHANCE RANGE AFTER 06Z. WITH GREATER AMOUNT OF CLOUD COVER...FORECAST TEMPS COOL A LITTLE TOO FAST THIS EVENING AND HAVE MADE MINOR ADJUSTMENTS ACCORDINGLY. LOWS STILL LOOK OK THOUGH SO NO CHANGES THERE AT THIS TIME. UPDATED GRIDS/ZFP/PFM WILL BE OUT SHORTLY. /JH && .AVIATION... ELEVATED INSTABILITY CONTINUES TO BECOME ESTABLISHED MID EVENING ACROSS THE AREA. SO FAR...MOST SHOWER/THUNDERSTORM ACTIVITY HAS BEEN SCATTERED AND OCCURRING NORTH OF INTERSTATE 90. STORMS ARE HIGH BASED AND ROOTED JUST BELOW THE STRONG ELEVATED MIXED LAYER...WITH STRONG THETA-E ADVECTION IN THE 850-700 HPA LAYER. CONDITIONS WILL REMAIN VFR OUTSIDE STORMS...AND ONLY IN THE MORE SIGNIFICANT STORMS WILL THERE BE ANY MVFR CEILINGS OR VISIBILITIES. UNCERTAINTY IN THE LOCATION FOR DEVELOPMENT OF THE ACTIVITY FOR LATER THURSDAY AFTERNOON/EVENING PRECLUDES A DEFINITIVE MENTION IN TAFS AT THIS POINT...BUT WILL KEEP MENTION OF CUMULONIMBUS CLOUD TYPE. /CHAPMAN && .PREV DISCUSSION... SURFACE HIGH PRESSURE IS SLOWLY RETREATING OFF TO THE EAST LATE THIS AFTERNOON. THIS WILL PRODUCE VERY LIGHT WINDS ACROSS THE EASTERN CWA THROUGH THE EVENING HOURS...AS THE RIDGE AXIS SHIFTS EAST. AS OF 19Z...THE SURFACE HIGH WAS CENTERED NEAR KOTG. REALLY DRY AIRMASS HAS ALLOWED SURFACE DEW POINTS TO FALL INTO THE 40S. SHOULD SEE THESE REBOUND QUICKLY THIS EVENING AS SOUTHERLY WINDS INCREASE. HAVE A BAND OF ACCAS AS OF 20Z THAT HAS FORMED ON THE LEADING EDGE OF THE MID LEVEL MOISTURE WEST OF THE JAMES RIVER VALLEY. AS MID LEVEL MOISTURE CONTINUES TO DEEPEN...EXPECT STORMS TO DEVELOP THIS EVENING IN CENTRAL SOUTH DAKOTA GRADUALLY SPREADING NORTHEAST ACROSS THE AREA OVERNIGHT. STILL A CHANCE THAT ONE OR TWO STORMS COULD BECOME SEVERE...WITH THE BEST CHANCE OF STRONG DAMAGING WINDS GIVEN THE DRY SUB CLOUD LAYER. LOW TEMPERATURES LOOKED GOOD...SO ONLY MADE MINOR CHANGES. MAY SEE SOME LINGERING HIGH BASED THUNDERSTORMS ACROSS CWA EARLY THURSDAY MORNING AS WEAK WAVE PULLS AWAYS. MAIN WEATHER SHOULD BEGING TO DEVELOP THURSDAY AFTERNOON OR EVENING AND THEN SPREAD SOUTHEAST. MODELS ARE IN AGREEMENT ON STORMS FIRING UP ALONG H85 BOUNDARY OVER NEB LATER THURSDAY AFTERNOON AND THEN SPREADING SOUTHEAST ACROSS WESTERN IOWA THURSDAY NIGHT. HOWEVER...MODELS ARE DIFFERENT ON THE SECONDAY WAVE DROPPING SOUTHEAST OUT OF ND. GFS APPEARS TO BE HAVING SOME CONVECTIVE FEEDBACK WITH THIS WAVE WHILE THE OTHER MODELS ARE MUCH WEAKER TO NON EXISTANT. IF THIS IS THE CASE...THEN BULK OF THUNDERSTORMS WILL LIKELY BE NEAR THE H85 FRONT THURSDAY NIGHT WHICH WOULD KEEP MOST OF RAIN OVER EASTERN NEBRASKA INTO SOUTHWEST IOWA. SINCE THE GFS IS THE ODD MODEL OUT WILL DISREGARD IT'S QPF OUTPUT AND KEEP HEAVIEST RAIN ACROSS FAR SOUTHERN CWA LATER THURSDAY AFTERNOON AND NIGHT. WILL STILL NEED TO KEEP CHANCE OF STORMS ACROSS REST OF CWA WITH WEAKER SECONDAY SHORT WAVE MAINLY THURSDAY NIGHT. BEST SEVERE THREAT WILL BE CLOSER TO THE H85 BOUNDARY. FRONT ASSOCIATED WITH SECONDARY WAVE WILL PUSH SOUTHEAST ACROSS THE CWA LATER THURSDAY NIGHT AND FRIDAY MORNING AND WILL THEN HANG UP ACROSS NEB AND IA FRIDAY WITH H85 FRONT REMAINING ACROSS NEB INTO CENTRAL IA FRIDAY INTO SATURDAY. SO IT LOOKS LIKE THERE WILL BE A LINGERING CHANCE OF STORMS ACROSS THE FAR SOUTHERN CWA FRIDAY THROUGH SATURDAY AND WILL KEEP A 20 TO 30% POP MAINLY SOUTH OF I90 FOR THAT TIME PERIOD. AFTER SATURDAY...RIDGE ALOFT BEGINS TO BUILD OVER THE ROCKIES WITH GENERALLY DRY AND WARMER WEATHER EXPECTED SUNDAY INTO WEDNESDAY. COULD SEE A RIDGE RIDER SUNDAY NIGHT BUT MODELS NOT VERY CONSISTENT ON THIS FEATURE AND BASED ON PREVIOUS RUNS...WILL LEAVE SUNDAY NIGHT DRY FOR NOW. TEMPERATURES AND HUMIDITY WILL BE HIGHER ON THURSDAY WITH RETURN SOUTHERLY FLOW WITH DEWPOINTS CLIMBING TO NEAR 70 AND HIGHS IN THE 80S. COOLER AIR WILL FILTER INTO THE REGION FRIDAY AND SATURDAY WITH HIGH GENERALLY IN THE 70S. SHOUDL SEE HIGHS PUSH BACK INTO THE 80S SUNDAY AND MONDAY...AND COULD EASILY CLIMB INTO THE 90S WESTERN CWA TUESDAY AND WEDNESDAY IF RIDGE BUILDS AS MUCH AS GFS INDICATES. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1035 AM CDT WED AUG 17 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1035 AM CDT WED AUG 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA TONIGHT. THUNDERSTORMS ARE GENERALLY NOT EXPECTED TO BE SEVERE ALTHOUGH A FEW SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY WEST OF THE JAMES VALLEY. QUARTER SIZED HAIL AND 60 MPH WIND GUSTS WILL BE THE MAIN SEVERE WEATHER THREAT. FLOODING... MODERATE TO MAJOR FLOODING ON THE JAMES RIVER IS EXPECTED TO VERY SLOWLY RECEDE...BUT FLOODING WILL CONTINUE UNTIL FURTHER NOTICE. FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER BETWEEN CHAMBERLAIN AND SIOUX CITY UNTIL FURTHER NOTICE...WITH RIVER LEVELS EXPECTED TO DROP VERY SLOWLY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY. THE MAIN CHANCES FOR THUNDERSTORMS WILL BE OVER SOUTH CENTRAL SOUTH DAKOTA LATE IN THE AFTERNOON AND INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA LATE THURSDAY NIGHT. SHOULD STORMS DEVELOP...VERY LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE INTO SOUTH CENTRAL SOUTH DAKOTA. THE MAIN SEVERE WEATHER THREAT WOULD TRANSITION TO DAMAGING WINDS AS STORMS MOVE EAST INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM CDT IN SOUTH CENTRAL SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 102 km away, was scanning. The volume nearest the first event began at 07:12 UTC.
14 hail, 3 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds caused tree damage, including several large branches blown down.
Large hail dented a few vehicles. The hail was accompanied by winds gusting to about 45 mph.
Golf ball size hail caused an unknown amount of property and crop damage. The property damage consisted mainly of several dented vehicles.
Large hail up to golf ball size, driven by strong to damaging winds, caused widespread property and crop damage in and near Yankton. Numerous windows were broken, both in structures and in vehicles, roofs and siding were damaged in several homes and businesses, and trees were stripped. Corn and other crops in the area were heavily damaged, with crops totally stripped in some areas. The amount of crop damage could not yet be determined.
Thunderstorm winds caused widespread tree damage, including numerous trees blown down. Some homes were damaged by falling trees or tree debris. The winds drove hail that was up to golf ball size, and with the hail contributed to crop damage in the area.
Large hail covered the ground and caused crop damage in the area. The amount of crop damage was not known.
Large hail caused damage to bean and corn crops. The amount of crop damage was not known. The hail also dented a few vehicles.
Large hail dented vehicles and caused crop damage. The amount of crop damage was not known from this hail or from earlier hail in the same afternoon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339635, 339636, 339637, 339638, 339639, 339641, 339644, 340911, 340913, 340914, 340916, 340917, 340918, 340919, 340920, 340921, 340922.